Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS Flagstaff, AZ

August 23, 2020Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 23, 2020, 2:30 PM MST for Yavapai County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2020, 2:30 PM MST (21:30 UTC)
Expired
Aug 23, 2020, 3:00 PM MST
In force
30 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Las Vegas radar (KESX), 159 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
2328 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WUUS55 KFGZ 232130
SVRFGZ
AZC025-232200-
/O.NEW.KFGZ.SV.W.0039.200823T2130Z-200823T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
230 PM MST Sun Aug 23 2020

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 300 PM MST.

* At 227 PM MST, a severe thunderstorm was along I-40 near mile 
  marker 110 located 13 miles southeast of Diamond M Ranch, moving 
  northwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cross Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3528 11333 3539 11324 3521 11303 3497 11318
      3509 11333
TIME...MOT...LOC 2127Z 124DEG 8KT 3519 11317 

HAIL...1.00IN
WIND...60MPH
 
$$

ET
1 follow-up statement
025 
WWUS55 KFGZ 232157
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
257 PM MST Sun Aug 23 2020

AZC025-232207-
/O.EXP.KFGZ.SV.W.0039.000000T0000Z-200823T2200Z/
Yavapai-
257 PM MST Sun Aug 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
300 PM MST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.  However half inch hail and heavy rain are 
still possible with this thunderstorm.

LAT...LON 3528 11333 3539 11324 3521 11303 3497 11318
      3509 11333
TIME...MOT...LOC 2157Z 124DEG 8KT 3522 11323 

$$

TPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:07 AM MST, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 23, 9:07 AM MST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
907 AM MST Sun Aug 23 2020

.SYNOPSIS...Isolated showers this morning will give way to
scattered afternoon and evening thunderstorms later today. A more
typical monsoon pattern remains on track to occur this week with
daily thunderstorm chances.

&&

.UPDATE...Slight adjustments were made to precipitation chances to
this afternoon and evening to match hi-res trends this morning.
Morning satellite shows continuing cloud cover over much of
Coconino County. It is possible that for portions of northern
Coconino County daytime heating may be limited from yesterday as
morning shower activity continues along with less sun peaking
through the low to mid level cloud deck. This could result in
less instability from yesterday for thunderstorm development.
Showers and thunderstorms are still expected with rich
precipitable water values, however these may not be as strong as
what we say yesterday.

Further south, sunshine is out this morning across much of the
southern and eastern portions of the area. These areas will have
ample time to become unstable before thunderstorm development.
Similar to yesterday, expect to see storms form along the high
terrain first before slowly moving into the lower terrain areas by
the late afternoon/evening. Hi-res models do indicate an early
start to some scattered convection over the Bradshaws near
Prescott. So, we could see an earlier start to thunderstorms in
Yavapai County than the last few days.

Threats remain largely the same today. Expect developing
thunderstorms to have gusty winds, hail, frequent lightning, and
heavy rainfall.

&&

.PREV DISCUSSION /334 AM MST/...Showers and isolated thunderstorms
have continued overnight and into the early morning hours today.
Look for expanding coverage of thunderstorms early this afternoon
and early evening. Continued monsoon activity will last through
much of this week.

This morning....GOES-17 infrared satellite imagery is
highlighting some low and mid-level cloud cover across much of
northern Arizona. Surface observations are show a few areas with
cloud bases down to around 5,000 feet above ground level along the
Mogollon Rim. Embedded within this sky cover are isolated showers
and thunderstorms that have persisted through the overnight
hours. Slight chances of precipitation for early this morning
remain limited to mainly Coconino, Yavapai and northern Gila
counties. Sky cover will slowly decrease through this morning.

Today....Model forecast soundings show a similar setup today as
we experienced on Saturday. Daytime heating will occur throughout
the morning with maximum temperatures likely being observed
shortly before afternoon cloud cover spreads across the region.
Maximum temperatures are expected to be around five to ten degrees
above normal today.

Thunderstorms will begin to initiate around the noon hour today.
These first thunderstorms will form over the higher terrain
features of the Chuska Mountains, Black Mesa, Kaibab Plateau,
along the Mogollon Rim and over the White Mountains. Weak
steering flow today will produce very slow move to nearly-
stationary thunderstorms which will drift in a general westerly to
southwesterly direction by mid-afternoon. High resolution guidance
then progs continued lower terrain thunderstorm activity through
early this evening.

The primary hazards today will be small hail, localized heavy
rainfall, lightning and strong outflow winds. While many
thunderstorms will remain below severe criteria, there is a chance
again today for some severe thunderstorms with larger hail and
very strong winds. Slightly higher precipitable water values
today could also produce more localized heavy rainfall today
compared to Saturday. Always be aware of the possibility for
ponding on roadways and slick driving conditions during the
monsoon season.

Late This Evening....Thunderstorm coverage is expected to
decrease tonight as cloud cover, remnant cold pools and decreased
daytime heating sets up a more stable boundary layer. Slight
chances for showers do persist though into early Monday morning.

Rest of the Week....The Four Corners high pressure will remain in
place through much of this week. The result will be a more
typical monsoonal pattern than what much of northern Arizona has
experienced this summer. Look for afternoon and early evening
chances of thunderstorms, highest over the higher terrain, each
day through the work week. Operational deterministic guidance
does show a shift and degradation of the high pressure by later
Friday. The result would be an affect on precipitation chances by
next weekend. Stay tuned.

&&

.AVIATION...For the 18Z package...VFR conditions and generally light
wind expected outside of convective activity over the next 24 hours.
Scattered showers and thunderstorms will develop again after 18Z
Sunday over the high country, shifting toward the lower terrain to
the southwest through the evening, with only isolated showers
possible after 04Z. TAF discussion not updated for amendments.

&&

.FIRE WEATHER...Look for scattered afternoon and evening
thunderstorms through Monday, with the most widespread activity
extending from the Coconino plateau along the Mogollon Rim to
the White Mountains. High temperatures are will be 5-10 degrees
above normal.

Tuesday through Thursday...Daily chances for showers and
thunderstorms will persist. Daytime temperatures will be slightly
above normal.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ET
AVIATION...DL
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:16 PM MSTSevere Thunderstorm WarningFGZCoconino44 min
Aug 22, 5:51 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino2 hr
Aug 22, 5:55 PM MSTSpecial Weather StatementFGZYavapai35 min
Aug 22, 6:13 PM MSTSevere Thunderstorm WarningFGZYavapai47 min
Aug 22, 7:01 PM MSTSevere Thunderstorm WarningFGZYavapai44 min
Aug 22, 7:14 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 22, 8:08 PM MSTSpecial Weather StatementFGZ22 min
Aug 22, 10:53 PM MSTSpecial Weather StatementFGZ37 min
Aug 23, 12:11 AM MSTSevere Thunderstorm WarningFGZYavapai23 min
Aug 23, 12:31 AM MSTSpecial Weather StatementFGZYavapai29 min
Aug 23, 12:26 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Aug 23, 12:35 PM MSTAreal Flood AdvisoryFGZYavapai20 min
Aug 23, 12:54 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai5 hr
Aug 23, 1:43 PM MSTSevere Thunderstorm WarningFGZYavapai32 min
Aug 23, 2:08 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Aug 23, 2:10 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 23, 2:51 PM MSTSpecial Weather StatementFGZ24 min
Aug 23, 3:19 PM MSTSevere Thunderstorm WarningFGZCoconino26 min
Aug 23, 3:48 PM MSTSevere Thunderstorm WarningFGZYavapai27 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.